MIGRAINE MEDICATIONS AND ANTIDEPRESSANTS CAN LEAD TO SEROTONIN SYNDROME
5 (100%) 2 votes
    • 24 JAN 19
    • 0
    MIGRAINE MEDICATIONS AND ANTIDEPRESSANTS CAN LEAD TO SEROTONIN SYNDROME

    MIGRAINE MEDICATIONS AND ANTIDEPRESSANTS CAN LEAD TO SEROTONIN SYNDROME

    MIGRAINE MEDICATIONS AND ANTIDEPRESSANTS CAN LEAD TO SEROTONIN SYNDROME
    5 (100%) 2 votes

    Serotonin Syndrome happens when combining Triptans with Mood Stabilizing Medications. People who have migraines often also experience depression, anxiety, bipolar and other mood disorders.  As a result, they may find overlap in the medications taken to treat them.  Arlington Heights headache specialist Dr. Jason Gruss discusses the potential, but rare, serotonin syndrome.

     

    By:  Jason Gruss, MD, FAAPM&R

     

    People who experience migraines are more likely to experience some form of mood disorder such as depression, anxiety and bipolar disorder. Some medications that work to effect serotonin are prescribed both for migraines, as well as depression to promote serotonin activity.  Serotonin is a messenger protein in the body that acts as a neurotransmitter.

     

    For migraines, triptans such as sumatriptan are often prescribed. For depression, selective serotonin reuptake inhibitors (SSRI’s) such as Fluoxetine (Prozac) or selective serotonin/norepinephrine reuptake inhibitors (SNRI’s) such as Effexor have shown to be effective.  There are specific limits on how often patients can use triptans for acute headache treatment.  Be sure to discuss these limits with your healthcare provider.

     

    WHAT IS SEROTONIN SYNDROME?

     

    Theoretically, a patient simultaneously on two medications that modify the release of serotonin could build up too much serotonin.  As a result, a possible adverse drug reaction known as serotonin syndrome can occur.

     

    The FDA has warned physicians prescribing a combination of triptans with SSRI’s or SNRI’s to inform patients about serotonin syndrome. Although extremely rare and without clear data suggesting it to be a result of the simultaneous use of these medications, serotonin syndrome is a potentially serious even fatal condition.  It is signaled by the presence of flushed-looking skin, confusion, diarrhea, rapid heart rate, headache and elevated blood pressure.

     

    While such a potential buildup of serotonin is biologically plausible, the lack of significant clinical evidence linking these medications with serotonin syndrome may be outweighed by their effectiveness in easing the symptoms of migraines and depression.

     

    Whatever the condition for which they are prescribed, medications that effect serotonin levels – triptans for migraines or SSRI’s and SNRI’s for mood disorders – require an understanding of the potential adverse reaction.  If you are unsure, check with your healthcare provider to learn more.

     

     

    Since 1981, First Health Associates has been providing exceptional health care to residents of Arlington Heights, Mt. Prospect, Schaumburg, Buffalo Grove, Rolling Meadows, Palatine, Elk Grove and Des Plaines.  First Health is an integrative medicine practice that offers:  Medical Care; Acupuncture and Traditional Chinese Medicine; Counseling and Behavioral Therapy; and Chiropractic Care.

     

    Jason Gruss, MD, FAAPM&R, is the director of First Health Associates Physical Medicine Department.

    Leave a reply →